Kentucky, 2013

Flash Flooding and Flood in Kentucky, April 27, 2013

April 27, 2013 · NWS PAH · 4 events in 3 counties and zones

Along and north of a slow-moving warm front over western Tennessee, clusters of moderate to heavy rain occurred. These clusters moved eastward across southern Kentucky, where the ground was saturated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Along and north of a slow-moving warm front over western Tennessee, clusters of moderate to heavy rain occurred. These clusters moved eastward across southern Kentucky, where the ground was saturated. Southwest low-level flow on the order of 20 to 30 knots overran the surface warm front. The air mass south of the warm front was characterized by precipitable water values of 1.2 to 1.5 inches. The persistent nature of the very moist southwest flow overrunning the warm front resulted in very heavy convective rainfall along the Tennessee border, mainly from Murray eastward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 27, 2:41 AM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Apr 27, 2:41 AM CST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
341 AM CDT SAT APR 27 2013

.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 1254 AM CDT SAT APR 27 2013

WARM FRONT SPRAWLED OUT ALONG OUR SOUTHERN BORDER WAS FOCUS OF
OVERRUNNING SHOWERS AS SEEN ON RADAR ATTM. MODELS ARE HAVING A
DIFFICULT TIME GRASPING THE EXTENT OF THE ISENTROPIC UPGLIDE/HENCE
THE ELEVATED INSTABILITY AS LTG PLOT SHOWS STROKES REACHING AS FAR
NORTH AS OUR SRN COUNTIES EVEN AT THIS HOUR. THEREFORE WE'LL BE
GRACIOUS IN EXTENDING THE SLGT CHC/CHC MENTION OF THUNDER/MAINLY
ELEVATED ACROSS OUR AREA THIS MORNING.

MEANWHILE THE SURFACE LOW TAKES SHAPE ACROSS THE RED RIVER VALLEY
AND THE GFS DOES APPEAR TO HAVE A HANDLE UPON ITS TRACK ENEWARD
TOWARD FAR SEMO. AS THIS OCCURS...THE AFOREMENTIONED WARM FRONT
WILL ARC NORTHWARD...AND AGAIN BECOME THE FOCUS OF THUNDERSTORMS
LATER THIS PM/EVENING. THIS WILL OCCUR AFTER ABOUT A 3 HOUR MIDDAY
TO MID PM PAUSE IN THE CONVECTIVE MODE AS THE SURFACE LOW MAKES
ITS APPROACH.

THE WARM SECTOR WILL ARC NORTHWARD ACROSS THE LOWER OH VALLEY AND
THE MODELS SUGGEST THIS WILL HELP LOW LEVEL LAPSE RATES REACH
INTO THE 1000-2000 J/KG RANGE BY LATE PM. WEST OF THE LOW
TRACK/ACROSS OUR NWRN MOST COUNTIES WILL EXIST SUFFICENT ELEVATED
OVERRUN POTENTIAL FOR THUNDER CONTINUATION THERE AS WELL. BUT
ALONG THE BOUNDARY/WHERE HODOGRAPHS SUGGEST INCREASING HELICITY
SUFFICIENT FOR SLGT TOR THREAT...AND IN THE WARM SECTOR WHERE LOW
LEVEL LAPSE RATES AND EFFECTIVE SHEAR MID LEVEL SHEAR IS
MAXIMIZED...WILL BE A SLGT RISK SVR. THE NEW SWODY1 JUST PAINTED
THE SLGT RISK JUST TO OUR SOUTH ACROSS W TN...WHERE MAX/STEEPEST
LOW LEVEL LAPSE RATES EXIST. A CLOSE EYE WILL BE NEEDED ON THE
WEATHER THIS PM HOWEVER AS THIS COULD EASILY SHIFT NORTHWARD INTO
OUR FA.

THE LOW LIFTS NORTHEASTWARD UP THE OHIO RIVER VALLEY AND FILLS SAT
NIGHT AND EARLY SUNDAY. THIS WILL PROMOTE A LINGERING BUT
LESSENING POP THROUGH THAT TIME PERIOD...LOSING SAID POPS BY
SUNDAY EVENING AS THE UPPER TROF AXIS MOVES EAST OF THE TN VALLEY
SUN NIGHT.

.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY)
ISSUED AT 341 AM CDT SAT APR 27 2013

THE EXTENDED PERIOD WILL START OUT WITH THE PAH FORECAST AREA UNDER
A MID LEVEL RIDGE AND A FAIRLY LIGHT SRLY LOW LEVEL FLOW. IN THE
WARM SECTOR...PCPN SEEMS UNLIKELY BUT NOT IMPOSSIBLE ON WED...THUS
NO BETTER THAN SLIGHT CHANCES OF A TSTM WERE KEPT IN. IN
COLLABORATION WITH SURROUNDING OFFICES...WE DECIDED TO BOOST HIGH
TEMPS A FEW DEGREES ESPECIALLY FOR WED.

THE MED RANGE MODELS...AND THE GFS/ECMWF ENSEMBLE MEANS...SHOW AN
LONGWAVE TROF THAT IS FORECAST TO AMPLIFY AND MAKE ITS WAY ACROSS
THE PLAINS BY MID WEEK. THERE ARE SOME DIFFERENCES IN THE DEPICTED
MODEL PATTERNS TO THE EAST OF THIS FEATURE INITIALLY...BUT GENERALLY
POPS SHOULD BEGIN TO RAMP UP A BIT WED NIGHT AS THE SFC COLD FRONT
APPROACHES. BY THEN...THE 00Z GFS SEEMED TO BE THE FASTEST WITH THE
EWD MOVEMENT OF THIS SYSTEM...FOLLOWED BY THE UKMET. THE ECMWF/GEM
WERE MUCH SLOWER WITH THE EWD PROGRESSION...AND SHOWED THE
DEVELOPMENT OF A CLOSED MID LEVEL LOW SOMEWHERE OVER THE PLAINS
STATES. THE ECMWF/GFS ENSEMBLE MEANS SHOWED THE SAME GENERAL
TENDENCY OF TIMING...BUT OF COURSE WITHOUT THE EXTREME DIFFERENCES
IN PLACEMENT AND INTENSITY OF THE MID LEVEL LOWS. THE 00Z GFS
EVENTUALLY DEVELOPS A CLOSED LOW BY FRI...BUT IT IS SHOWN TO BE
FARTHER EAST...AND IN OUR GENERAL VICINITY. BEST BET SEEMED TO BE TO
SHOW A GENERAL EWD PROGRESSION OF THE SYSTEM LIKE THE ENSEMBLE
MEANS. ATTM...THIS SHOULD YIELD THE BEST POPS ON THU...GRADUALLY
FADING AWAY IN THE WRN HALF OF THE PAH FORECAST AREA THROUGH THE END
OF THE FORECAST PERIOD ALONG WITH CHANCES OF TSTMS. EXPECT ANOTHER
SUBSTANTIAL COOLDOWN AFTER WED AS MID LEVEL HEIGHTS FALL...AND NWRLY
LOW LEVEL WINDS DOMINATE.

&&

.AVIATION...
ISSUED AT 1254 AM CDT SAT APR 27 2013

RAIN WILL CAUSE CIGS AND VSBYS TO GRADUALLY LOWER THIS MORNING.
KCGI/KPAH WILL SEE MVFR AND POSSIBLY IFR CONDITIONS AT TIMES. VFR
CONDITIONS WILL PERSIST ACROSS KEVV/KOWB AREAS...SINCE THE RAIN
WILL BE SLOWER TO REACH THOSE AREAS. AS A WARM FRONT MOVES SLOWLY
NORTHWARD INTO OUR REGION DURING THE DAY...THE RAIN WILL SPREAD
NORTHWARD ACROSS THE KEVV/KOWB AREAS...REDUCING CIGS/VSBYS TO
MVFR. MEANWHILE A GRADUAL IMPROVEMENT IS POSSIBLE IN KCGI/KPAH
TERMINALS DURING THE DAY...BUT THEN SOME ISOLATED THUNDER SHOULD
DEVELOP IN THE INCREASINGLY UNSTABLE AFTERNOON. WINDS WILL
GRADUALLY VEER FROM THE EAST INTO THE SOUTHEAST AS THE WARM FRONT
ARRIVES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Apr 27, 2:32 AM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
332 AM CDT SAT APR 27 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
332 AM CDT SAT APR 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS IS FORECAST ESPECIALLY THIS AFTERNOON
AND EVENING...ESPECIALLY ACROSS THE SOUTHERN TWO THIRDS OF THE
QUAD STATE. THAT IS WHEN MAXIMUM INSTABILITY WILL INTERSECT WITH
AN APPROACHING COLD FRONT AND YIELD THE BEST CHANCE FOR
THUNDERSTORMS. A SLIGHT RISK OF SEVERE STORMS EXISTS JUST TO THE
SOUTH OF OUR AREA.

FLOODING CONTINUES ON AREA RIVERS...REFER TO THE WARNINGS AND
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE NEXT CHANCE OF THUNDERSTORMS IS FORECAST WEDNESDAY THROUGH
THURSDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

FLOODING ON AREA RIVERS WILL CONTINUE...SO REFER TO THE WARNINGS
AND STATEMENTS FOR YOUR DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Paducah radar (KPAH), 70 km away, was scanning. The volume nearest the first event began at 12:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood, 1 heavy rain. Local standard time, as filed.

Flood, Calloway

When
April 27, 7:00 AM CST to 10:00 AM CST
Where
Calloway County, Midway to 0.89 mi NE of Midway
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.550, -88.320

Kentucky Highway 1828 was closed due to flooding. A trained spotter in the area measured 1.40 inches of rain in about 24 hours.

Flash Flood, Calloway

When
April 27, 5:31 PM CST to 11:00 PM CST
Where
Calloway County, Almo to 0.96 mi E of Faxon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.700, -88.270

Several county roads were closed by flooding. Water was over numerous other roadways. Highway 121 just south of New Concord was flooded and dangerous. Radar estimated that 3 to 5 inches of rain fell during the previous 24 hours.

Flash Flood, Todd

When
April 27, 6:47 PM CST to 11:00 PM CST
Where
Todd County, 1.46 mi W of Herman to 1.25 mi ENE of South Zion
Cause
Heavy Rain
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
36.729, -87.196

Flash flooding occurred in the downtown area of Guthrie. Streets in Guthrie were closed due to high water on them. Some of the streets were not known to flood in the past. Basements of several homes and a couple of businesses were flooded. Water up to 8 inches deep was reported over a 500-yard stretch of U.S. Highway 41 between Trenton and Guthrie. Highway 181 in southern Todd County had up to a foot of water over it in some spots. Up to a foot of water was reported over a couple of other roads. Radar estimated that 3 to 5 inches of rain had fallen over southern Todd County in 24 hours.

Heavy Rain, Marshall

When
April 27, 9:28 PM CST
Where
Marshall County, Hardin
Reported by
Trained Spotter
Coordinates
36.770, -88.300

The 36-hour rainfall total was 4.25 inches.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441640, 441636, 441635, 441637.